Forty-nine children and adolescents whose seizures reportedly worsened while receiving carbamazepine (CBZ) were studied retrospectively. Twenty-six patients met criteria for excellent documentation of carbamazepine-exacerbated seizures. Four epileptic syndromes were particularly affected: childhood absence epilepsy; focal symptomatic, frontal lobe epilepsy; Lennox-Gastaut syndrome; and severe myoclonic epilepsy of infancy. Eight of the 26 patients developed new-onset absence seizures and three patients with established absence epilepsy experienced absence status. Other seizure types, including atonic, tonic-clonic, and myoclonic, developed in eight patients treated with CBZ, and new generalized spike-and-wave discharges were observed in electroencephalograms of nine patients. CBZ is a widely used, effective antiepileptic drug, particularly for partial or partial complex seizures; however, if uncontrolled, generalized seizures occur after CBZ is prescribed for children or adolescents with absence or mixed seizures, a trial of CBZ discontinuation is warranted. The data reported here do not permit calculation of the incidence of this phenomenon.